Hail, St. Louis (C)
- When
- April 3, 1:42 PM CST
- Where
- St. Louis (C) County, 3.38 mi S of Tower Grove
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.602, -90.292
A strong cold front moved through the region triggering storms. Some of the storms produced severe weather, mainly large hail and an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region triggering storms. Some of the storms produced severe weather, mainly large hail and an isolated tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 11:57 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1257 PM CDT Tue Apr 3 2018
.UPDATE...
Issued at 1257 PM CDT Tue Apr 3 2018
...Severe Storms Over Southeast MO and IL Expected This Afternoon...
The latest visible satellite imagery along with radar reflectivity
shows the positions of a surface cold front well, located east of a
line from Pittsfield, IL southwestward to east of Jefferson City,
MO. This front will continue to rapidly push eastward through the
afternoon hours, reaching the St. Louis metro area around 2PM and
eastern portions of the LSX CWA (Marion County, IL) by 4:30PM.
Ahead of this front, the atmosphere continues to destabilize. The
latest analysis data suggests surface-based instability has risen
anywhere from 1000-2000 J/kg across the region, with the highest
values over southern MO. Deep-layer shear is around 50 knots,
certainly supportive of organized convection. Think the cap will
slowly erode over the next 1 to 3 hours, with convection become
widespread along/ahead of the front later this afternoon mainly over
western IL and southeast MO. All storm modes will be possible, with
line segments capable of mainly wind damage along with some semi-
discrete cells which could pose more of a hail threat. There is also
a tornado threat which will be maximized with any discrete cells
that can develop ahead of the front, where near-surface wind fields
aren't as veered and effective SRH values are maximized (around 300-
400 m2/s2). The convection will rapidly spread eastward and after
5PM the severe threat should largely wane across much of the region.
Deitsch
&&
.SHORT TERM... (Through Late Tonight)
Issued at 439 AM CDT Tue Apr 3 2018
A warm front stretched from just north of Centralia IL westward to
the south of Jefferson City into a surface low in southwest KS early
this morning. Lift associated with a stout southwesterly LLJ has
been resulting in periodic elevated thunderstorms to the north of
the front fed by MUCAPE in excess of 1000 J/KG. Most of these storms
are expected to be confined to locations north and east of St. Louis
into the early morning hours. Otherwise low stratus and fog
blanketed the region. The models are in relatively good agreement
moving the surface low into east central KS by 12Z. In response to a
progressive deepening upper trof, the low will then deepen and track
northeast moving into central IL by 18Z and into the lower Great
Lakes region by 00Z. As the surface low tracks northeast this
morning the warm front should finally move northward allowing the
warm sector to expand across eastern MO and western IL, bringing
warmer temps and higher dew points promoting surface based
instability by early afternoon. Areas along and north of the warm
front and ahead of the surface low track, primarily the northern
CWA, will have the greatest precipitation threat this morning with
showers and some isolated thunder. A broken line of thunderstorms is
expected to develop as the advancing cold front moves into east
central and southeast MO early this afternoon, with the line growing
with time as it moves east into southern IL. Instability and deep
layer shear will support the potential for severe storms. By late
afternoon the cold front will be well east of the CWA moving into
the Ohio Valley with gusty northwest winds and strong CAA in the
wake of the front. Gusty northwest winds will continue much of
tonight with unseasonably cold air flooding into the region. Sub-
freezing temperatures, well below normal, will prevail across the
entire CWA by daybreak Wednesday. We have issued a freeze warning
for the far southern three counties in the CWA where our climate
focal point has collaborated/determined the growing season has begun.
Glass
.LONG TERM... (Wednesday through Monday)
Issued at 439 AM CDT Tue Apr 3 2018
Surface ridge to build into the region on Wednesday, bringing in
much colder temps for this time of year. So despite sunny skies,
cold north winds will keep temps from warming up too much with highs
only in the 40s.
Another cold night in store Wednesday night as surface ridge begins
to move off to the east. Lows will be in the upper 20s to low 30s.
By Thursday, southerly flow returns with low level moisture on the
increase as well. Daytime hours should remain dry, though could see
a few stray showers in the far northern portions of forecast area,
closer to next frontal boundary that will affect the area Thursday
night into Friday. Highs on Thursday will rebound back into the 50s.
Another cold night Thursday night as cold front sinks south through
area. Lows will be in the upper 20s to upper 30s. Not a lot of
convergence along boundary, so it will move through region dry
during the overnight hours, but will see overrunning precipitation
develop on backside of front on Friday. Because of the colder temps
initially, will see mixed precipitation that will gradually turn to
all rain by late afternoon, but not for long as it changes back to a
mix Friday evening before ending. Moisture will be limited with this
system so kept chance pops during this period.
Beyond that, extended models in better agreement for the weekend
with dry and colder conditions Saturday with surface ridge overhead.
Next system to affect area Sunday through Monday. Overall, below
normal temps to prevail.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1240 PM CDT Tue Apr 3 2018
Sfc low continues to lift NE thru the region with a cdfnt just
east of KPPQ to KVIH. Still expect TSRA to develop along the cdfnt
over the next hour or so as it moves east. IFR cigs are expected
behind the fnt with gusty nwly winds. Conditions will slowly
improve late tonight into Wed. Gusty nwly winds will diminish Wed
morning.
SPECIFICS FOR KSTL/KSUS/KCPS: While conditions are VFR to low MVFR
currently, expect TSRA to continue to develop along the front as
it moves east. Winds will switch to the NW behind the fnt with IFR
cigs. Conditions will slowly improve tonight with winds eventually
diminishing on Wed.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 64 27 45 31 / 80 5 0 0
Quincy 43 21 40 28 / 80 10 0 0
Columbia 59 23 44 30 / 70 10 0 0
Jefferson City 63 24 46 30 / 70 10 0 0
Salem 67 27 45 29 / 90 10 0 0
Farmington 65 27 47 30 / 80 5 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 10 AM CDT Wednesday for
Iron MO-Madison MO-Reynolds MO.
IL...None.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 444 AM CDT Tue Apr 3 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 444 AM CDT Tue Apr 3 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon. The main threats will be damaging winds, large hail and isolated tornadoes. Temperatures expected to bottom out in the mid 20s over portions of southern Missouri tonight, so a Freezing Warning has been issued for Reynolds, Iron and Madison counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures in the mid 20s over portions of southern Missouri early Wednesday morning, so a Freezing Warning has been issued for Reynolds, Iron and Madison counties. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Byrd
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM HAIL 3 NNW SHOBONIER 38.92N 89.10W
04/03/2018 M0.75 INCH FAYETTE IL TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL 5 MILES
SOUTH OF VANDALIA.
&&
JAMSpecial Weather Statement
National Weather Service St Louis MO
1016 AM CDT TUE APR 3 2018
ILZ065-031530-
Fayette IL-
1016 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 1030
AM CDT...
At 1016 AM CDT, trained weather spotters reported a strong
thunderstorm near Brownstown, moving east at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
St. Elmo, Brownstown, Avena, La Clede, St. Peter, Loogootee and St.
James.
This includes Interstate 70 in Illinois between exits 68 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3886 8908 3899 8908 3906 8880 3891 8881
3891 8869 3887 8870
TIME...MOT...LOC 1516Z 255DEG 34KT 3894 8899
CarneyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 4 WSW STEELVILLE 37.95N 91.42W
04/03/2018 E0.25 INCH CRAWFORD MO TRAINED SPOTTER
PEA SIZED HAIL AND STRONG WIND.
&&Special Weather Statement National Weather Service St Louis MO 202 PM CDT TUE APR 3 2018 MOZ072-073-031945- Washington MO-Crawford MO- 202 PM CDT TUE APR 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 245 PM CDT... At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near Steelville, moving east at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Steelville, Cherryville, Latty and Shirley. A tornado watch remains in effect until 800 PM CDT for east central Missouri. LAT...LON 3782 9144 3797 9144 3815 9082 3786 9082 TIME...MOT...LOC 1901Z 253DEG 36KT 3790 9136 KD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
206 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 6 N COOK STATION 37.90N 91.45W
04/03/2018 M0.50 INCH CRAWFORD MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BRENTWOOD 38.62N 90.35W
04/03/2018 M0.50 INCH ST. LOUIS MO TRAINED SPOTTER
OBSERVED 0.5 MILES SOUTH OF THE INTERSECTION OF I-64
AND I-170.
&&
EVENT NUMBER LSX1800048
FUCHSThe St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
7 hail. Local standard time, as filed.
A wide swath of large hail fell across northern Iron County. One inch hail was reported in Viburnum, Bixby and just south of Council Bluff Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744683, 744684, 744687, 744690, 744691, 744686, 744692.